Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 431, NWS Jackson, MS

November 7, 2018Rankin County, Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 7, 2018, 8:23 AM CST for Rankin County, Scott County, Mississippi. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2018, 8:23 AM CST (14:23 UTC)
Expired
Nov 7, 2018, 9:30 AM CST
In force
67 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Rankin County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 35 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 8:33 AM CSTHAIL 27 N Pelahatchie, MSHAIL SLIGHTLY LARGER THAN GOLFBALL SIZE NEAR THE INTERSECTION OF HARRELL RD AND REHOBETH RD.
Nov 7, 8:36 AM CSTHAIL 1.758 Nne Pelahatchie, MSGOLFBALL SIZE HAIL ALONG JC PRESTAGE RD. REPORTED BY LEESBURG WATER ASSOCIATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS54 KJAN 071423
SVRJAN
MSC121-123-071530-
/O.NEW.KJAN.SV.W.0431.181107T1423Z-181107T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
823 AM CST WED NOV 7 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rankin County in central Mississippi...
  Northern Scott County in central Mississippi...

* Until 930 AM CST.

* At 823 AM CST, a severe thunderstorm was located near Pelahatchie,
  or 10 miles west of Morton, moving northeast at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Leesburg around 835 AM CST.
  Branch around 840 AM CST.
  Forkville around 845 AM CST.
  Harperville and Hillsboro around 900 AM CST.
  Steele around 910 AM CST.

Other locations impacted by this severe thunderstorm include
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8989 3242 8996 3258 8962 3257 8932
      3249 8932
TIME...MOT...LOC 1423Z 239DEG 29KT 3238 8984 

HAIL...1.25IN
WIND...<50MPH
 
$$

CME
5 follow-up statements
178 
WWUS54 KJAN 071431
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
831 AM CST WED NOV 7 2018

MSC121-123-071530-
/O.CON.KJAN.SV.W.0431.000000T0000Z-181107T1530Z/
Rankin MS-Scott MS-
831 AM CST WED NOV 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR NORTHEASTERN RANKIN AND NORTHERN SCOTT COUNTIES...

At 831 AM CST, a severe thunderstorm was located over Leesburg, or 7
miles northwest of Morton, moving northeast at 35 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Branch around 840 AM CST.
  Forkville around 845 AM CST.
  Hillsboro around 855 AM CST.
  Harperville around 900 AM CST.
  Steele around 905 AM CST.

Other locations impacted by this severe thunderstorm include
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3233 8983 3245 8989 3258 8962 3257 8932
      3249 8932
TIME...MOT...LOC 1431Z 239DEG 29KT 3242 8977 

HAIL...1.75IN
WIND...<50MPH
 
$$

CME
544 
WWUS54 KJAN 071443
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
843 AM CST WED NOV 7 2018

MSC121-071452-
/O.CAN.KJAN.SV.W.0431.000000T0000Z-181107T1530Z/
Rankin MS-
843 AM CST WED NOV 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANKIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3237 8971 3236 8973 3251 8976 3258 8962
      3257 8932 3249 8932
TIME...MOT...LOC 1442Z 243DEG 28KT 3245 8968 

$$

MSC123-071530-
/O.CON.KJAN.SV.W.0431.000000T0000Z-181107T1530Z/
Scott MS-
843 AM CST WED NOV 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR NORTHERN SCOTT COUNTY...

At 842 AM CST, a severe thunderstorm was located over Forkville, or
near Morton, moving northeast at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Hillsboro around 900 AM CST.
  Harperville around 905 AM CST.
  Steele around 910 AM CST.

Other locations impacted by this severe thunderstorm include
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3237 8971 3236 8973 3251 8976 3258 8962
      3257 8932 3249 8932
TIME...MOT...LOC 1442Z 243DEG 28KT 3245 8968 

HAIL...1.75IN
WIND...<50MPH
 
$$

CME
545 
WWUS54 KJAN 071451
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
851 AM CST WED NOV 7 2018

MSC123-071530-
/O.CON.KJAN.SV.W.0431.000000T0000Z-181107T1530Z/
Scott MS-
851 AM CST WED NOV 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR NORTHERN SCOTT COUNTY...

At 851 AM CST, a severe thunderstorm was located over Forkville, or 7
miles north of Morton, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Hillsboro around 905 AM CST.
  Harperville around 910 AM CST.
  Steele around 915 AM CST.

Other locations impacted by this severe thunderstorm include
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3238 8967 3253 8972 3258 8962 3257 8932
      3249 8932
TIME...MOT...LOC 1451Z 244DEG 25KT 3246 8962 

HAIL...1.00IN
WIND...<50MPH
 
$$

CME
168 
WWUS54 KJAN 071506
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
906 AM CST WED NOV 7 2018

MSC123-071530-
/O.CON.KJAN.SV.W.0431.000000T0000Z-181107T1530Z/
Scott MS-
906 AM CST WED NOV 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR NORTHEASTERN SCOTT COUNTY...

At 906 AM CST, a severe thunderstorm was located over Harperville,
moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Steele around 915 AM CST.

Other locations impacted by this severe thunderstorm include
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3240 8961 3258 8960 3257 8932 3249 8932
TIME...MOT...LOC 1506Z 242DEG 27KT 3251 8952 

HAIL...1.00IN
WIND...<50MPH
 
$$

CME
916 
WWUS54 KJAN 071517
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
917 AM CST WED NOV 7 2018

MSC123-071530-
/O.CON.KJAN.SV.W.0431.000000T0000Z-181107T1530Z/
Scott MS-
917 AM CST WED NOV 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR NORTHEASTERN SCOTT COUNTY...

At 917 AM CST, a severe thunderstorm was located near Prospect,
moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Scott County, including the following locations...
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3246 8941 3257 8944 3257 8932 3249 8932
TIME...MOT...LOC 1517Z 221DEG 31KT 3254 8934 

HAIL...1.00IN
WIND...<50MPH
 
$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 5:43 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 7, 5:43 AM CST, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
543 AM CST Wed Nov 7 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
MVFR cigs were observed at most TAF sites at 1130Z and although
IFR conds wl occasionally be observed, MVFR conds are expected to
prevail through tonight. Numerous SHRA/TSRA wl spread across the
area from west to east today. This activity wl decrease from the
nw late this aftn but widespread -RA is expected to move back in
tonight. /22/

&&

.DISCUSSION...
Today and Tonight: Early morning surface analysis had a stalled
front along the Mississippi Gulf coast extending back west to an
1009mb low over north central Texas. Early morning water vapor
imagery showed a disturbance over the ArkLaTex region. The stalled
frontal boundary to our south will try to lift north today as a weak
warm front while the disturbance to our west swings across our CWA.
Models differ on just how far north the boundary will get before
convection associated with the disturbance and a cold front push
through our CWA this afternoon. Regional radars show convection
spreading east across north Texas and across southern Arkansas. A
few showers were already noted across our Delta region. This
activity will increase over our northwest through the morning as the
disturbance and cold front approach. This activity will then shift
southeast through our CWA through the afternoon and taper off over
our northwest zones. Consensus suggests the warm front will lift
across our southwest zones during the afternoon and help produce
some stronger convection before it gets kicked back south by the
cold front. There will be a window of a couple hours where a few
severe storms capable of damaging winds will be possible this
afternoon over our southwest most zones. A Marginal Area has been
highlighted in our HWO. About the time early this evening when the
new cold front pushes south of our CWA, another more subtle
disturbance will increase isentropic ascent to our west and lead to
the development of light rain. This light rain is expected to spread
back across our CWA through the night. Temperatures today are
expected to be held in the 60s generally north of Interstate 20
while the south surges into the 70s ahead of the cold front. In the
wake of the cold front temperatures tonight will be in the 50s over
more of our area as compared to this morning. /22/

Thursday through next Tuesday...A somewhat active weather pattern
will remain across the forecast area through the mid and extended
portions of the forecast period.  We fortunately do look to take a
break from any severe weather potential across the region.  However,
a few bouts of rain will traverse the CWA during the forecast
period.

The first of such will be Thursday into Friday as a disturbance
shift east through the region along an old front boundary.  This
will quickly be followed by a cold front that'll swing east through
the region Friday into Friday night.  This will result in a chance
of showers on Thursday, but a better coverage of showers, and
possibly a few storms, is expected on Friday as the cold front
pushes through.

A good cool down is currently expected on Saturday as high pressure
advects noticeably colder drier air into the region.  This could
result in some locales north of the Interstate 55 corridor seeing
their first good freeze of the season, as lows both Friday and
Saturday night range from the lower 30s to around 40.  However, by
Sunday night, increasing isentropic upglide over the region and
ahead of an approaching mid/upper level trough will result in
increasing clouds and rain chances heading into Monday.

Good rain chances will exist again Monday into Monday night as the
aforementioned system pushes through the CWA.  Strong high pressure
will then build into the region in its wake on Tuesday.  This will
usher in another good bout of colder drier air heading into the
middle of the work week. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  55  62  50 /  72  45  45  59
Meridian      68  55  65  53 /  90  31  44  42
Vicksburg     69  55  59  47 /  76  45  47  68
Hattiesburg   75  61  73  58 /  78  66  44  33
Natchez       73  57  63  50 /  90  48  47  61
Greenville    63  49  54  44 /  84  60  48  72
Greenwood     64  52  56  46 /  74  56  49  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/22
Hazardous weather outlook, Nov 7, 8:02 AM CST, 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
802 AM CST Wed Nov 7 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025>046-050>052-081415-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Scott-Newton-Lauderdale-
802 AM CST Wed Nov 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ016-023>026-MSZ047>049-053>066-072>074-081415-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds-
Rankin-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
802 AM CST Wed Nov 7 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail up to
the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Nov 7, 7:16 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
716 AM CST WED NOV 7 2018

MSZ043-044-071345-
Leake MS-Madison MS-
716 AM CST WED NOV 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE AND EAST
CENTRAL MADISON COUNTIES UNTIL 745 AM CST...

At 716 AM CST, Meteorologists were tracking a strong thunderstorm
near Camden, or 13 miles west of Carthage, moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Carthage around 735 AM CST.

Other locations impacted by this storm include Redwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 8984 3279 8986 3287 8952 3269 8949
TIME...MOT...LOC 1316Z 254DEG 32KT 3272 8977

CME
Special weather statement, Nov 7, 7:31 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
731 AM CST WED NOV 7 2018

MSZ029-032-033-071400-
Oktibbeha MS-Choctaw MS-Webster MS-
731 AM CST WED NOV 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...
NORTHWESTERN OKTIBBEHA AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 800 AM
CST...

At 731 AM CST, Meteorologists were tracking a strong thunderstorm
near Eupora, or 25 miles southwest of Montpelier, moving northeast at
30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Eupora around 735 AM CST.
  Sherwood around 745 AM CST.
  Mathiston around 750 AM CST.
  Maben and Clarkson around 755 AM CST.
  Cumberland around 800 AM CST.

LAT...LON 3342 8933 3354 8935 3369 8904 3347 8903
TIME...MOT...LOC 1331Z 244DEG 28KT 3348 8928

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 7:16 AM CSTSpecial Weather StatementJANLeake29 min
Nov 7, 7:31 AM CSTSpecial Weather StatementJANWebster29 min
Nov 7, 8:26 AM CSTFlash Flood WarningJANHinds, Madison, Rankin2 hr
Nov 7, 8:48 AM CSTFlash Flood WarningJANRankin, Scott117 min
Nov 7, 9:22 AM CSTSpecial Weather StatementJANNeshoba38 min
Nov 7, 9:42 AM CSTSpecial Weather StatementJANSmith33 min
Nov 7, 9:55 AM CSTSpecial Weather StatementJANNoxubee20 min
Nov 7, 10:07 AM CSTSpecial Weather StatementJANClarke8 min
Nov 7, 10:40 AM CSTFlash Flood WarningJANClarke, Jasper, Lauderdale93 min
Nov 7, 11:59 AM CSTSpecial Weather StatementJANMarion46 min
Nov 7, 12:40 PM CSTSpecial Weather StatementJANLamar50 min
Nov 7, 1:30 PM CSTSpecial Weather StatementJANForrest30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.